WASHINGTON -- Vice President Dick Cheney went to George Washington University Hospital yesterday morning after experiencing discomfort in his left lower leg, where a blood clot was recently discovered.
After consulting with his doctors, Cheney was asked to return to the hospital for another ultrasound imaging of the deep venous thrombosis, or clot, in that leg, said spokeswoman Megan McGinn.
"The ultrasound revealed no extension or complication of the clot," she said. "His blood-thinning medication was found to be therapeutic. These results are expected and reassuring, and the current course of treatment will continue."
Cheney returned to the White House to resume his normal schedule, she said.
About two weeks ago, doctors discovered a blood clot in the vice president's leg. They said at the time that he probably would have to be treated with blood-thinning medication for several months.
Spokeswoman Lea Anne McBride said at the time that the 66-year-old had visited his doctor's office on March 5 after feeling minor discomfort in his calf.
Blood clots that form deep in the legs can become killers if they break off and float into the lungs. This is called a pulmonary embolism. Deep vein thrombosis strikes an estimated 2 million Americans each year, killing 60,000.
Cheney has had had a number of heart-related problems over the years. He has had four heart attacks, quadruple bypass surgery, two artery-clearing angioplasties, and an operation to implant a special pacemaker in his chest.
In 2005, he had six hours of surgery on his legs to repair a kind of aneurysm, a ballooning weak spot in an artery that can burst.
Dr. Cameron Akbari, a vascular surgeon at Washington Hospital Center, said yesterday's episode was not worrisome.
Clots take months to dissipate, and "it's not at all uncommon" for patients to experience occasional pain during that period, he said. It's also possible Cheney had nothing more than an unrelated leg cramp and had it checked out to be extra cautious, Akbari said.
In addition, he noted that blood-thinning medication is prescribed to prevent the clot from expanding or moving while it dissipates. If the ultrasound was clear, it means that has not happened, Akbari said.